Please use this identifier to cite or link to this item: http://hdl.handle.net/11054/680
Title: A rare case of autoimmune progesterone anaphylaxis.
Authors: Kumarage, Iruka
Frawley, Natasha
Issue Date: 2015
Conference Name: RCOG World Congress 2015
Conference Date: April 12-15, 2015
Conference Place: Brisbane, Queensland
Abstract: Introduction Autoimmune progesterone anaphylaxis (AIPA) and autoimmune progesterone dermatitis (AIPD) are rare phenomena involving allergic reactions of varying intensity to endogenous (and sometimes exogenous) Progesterone. The classic presentation is AIPA (rare) or AIPD (uncommon) in the luteal phase of the menstrual cycle. Case We present the case of a 47-year-old mother of three who presented to our Emergency Department (ED) with a severe anaphylactic reaction requiring admission to the Intensive Care Unit (ICU) and treatment with repeated doses of IM and nebulised adrenaline, hydrocortisone and antihistamines. Tryptase test was positive. Following successful treatment she was referred to the Allergy Clinic. The clinical suspicion was a food allergy. Four weeks later she presented to ED with a similar episode and was managed in the ICU. Initial allergy testing had not shown any positive results. When she presented again with a third episode of anaphylaxis 4 weeks later, a cyclical pattern was recognised and referred to the gynaecology team. It was identified that these episodes had been occurring around her mid luteal phase. Following a working diagnosis of AIPA, she was started on the combined oral contraceptive pill (COCP) with a view to suppressing her ovulation and thereby the mid luteal progesterone rise. She responded well to this regimen. Her progesterone skin test was positive. Two months later, on her request, we performed total abdominal hysterectomy + LEFT salpingo-oophorectomy (she had undergone RSO before for a torted cystic ovary) as a permanent cure. Estrogen only HRT was commenced post oophorectomy. Conclusion AIPA, described in our case, is extremely rare with only around 10 case reports in the literature. It manifests as an anaphylactic reaction (with or without dermatological involvement) to endogenous progesterone rise in the luteal phase. AIPD is relatively common and manifests as various dermatological lesions (e.g. erythema, urticaria, angioedema, erythema multiforme) in the luteal phase. Pathogenesis of AIPA and AIPD is poorly understood. One school of thought is that naturally formed antibodies against food, medications or viral antigens can eventually cross react with endogenous progesterone. Treatment of AIPA is ovulation suppression with agents such as COCP, progesterone sub dermal implant, Danazol or GnRH analogues. Permanent cure is by oophorectomy.
URI: http://hdl.handle.net/11054/680
metadata.dc.relation.uri: http://eposters.rcog2015.com/e-poster/901_KUMARAGE_IRUKA_412.00_.pdf
Internal ID Number: 00607
Health Subject: ALLERGIC REACTION
ALLERGY
PROGESTERONE
ANAPHYLAXIS
ANAPHYLACTIC REACTION
HYPERSENSITIVITY
Type: Conference
Poster
Appears in Collections:Research Output

Files in This Item:
File Description SizeFormat 
Progesterone_Anaphylaxis.pdf115.86 kBAdobe PDFThumbnail
View/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.